Attitudes of Australian dermatologists to the use and safety of topical corticosteroids in paediatric atopic dermatitis

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Atopic dermatitis is a common paediatric dermatological condition. Topical corticosteroids (TCS) are central to treatment, but non-adherence leads to poor outcomes and treatment failure. Parents commonly cite TCS phobia as an obstacle to treatment adherence. Dermatologists play a key role as clinician educators around the use, safety and efficacy of TCS.

Objectives:

To assess dermatologists' attitudes towards and experiences of the use and safety of TCS in managing paediatric atopic dermatitis (pAD).

Methods:

All 455 practicing Australasian College of Dermatologists fellows in Australia were surveyed either when attending the May 2014 annual scientific meeting or via two subsequent emails. The survey assessed their attitudes towards the use and safety of TCS in treating pAD.

Results:

Of 198 completed surveys, nearly all responders prescribed potent or super-potent TCS to treat pAD. The most common TCS side-effect cited by over two-thirds of respondents was peri-orificial dermatitis. Most stated that pharmacists were the most common source of misinformation leading to TCS phobia. Of the respondents, 75% strongly agreed that TCS do not cause skin atrophy when used appropriately and under clinical supervision. Furthermore, 77% agreed or strongly agreed that the words ‘use sparingly’ should be removed from pharmacist labels on TCS prescriptions.

Conclusions:

Dermatologists manage pAD with potent or super-potent TCS. Pharmacists are cited as the main contributor of misinformation leading to TCS phobia, supporting the removal of the words ‘use sparingly’ from prescription TCS. Most dermatologists believe TCS do not cause skin atrophy when used appropriately in pAD.

Related Topics

    loading  Loading Related Articles